The adherences of languages as topological spaces

  • Tom Head
Part IV Topological Aspects Of Automata On Infinite Words
Part of the Lecture Notes in Computer Science book series (LNCS, volume 192)


The problem of characterizing the topological spaces that arise as adherences of languages of specified types is raised and pertinent concepts of general topology are reviewed. It is observed that the spaces that arise as adherences of arbitrary languages may be characterized as either: (1) the closed subsets of the Cantor ternary set; (2) the zero-dimensional compact metrizable spaces; or (3) the Stone spaces of the countable Boolean algebras. R.S.Pierce's concept of a space of finite type is reviewed and his theorem characterizing the zero-dimensional compact metric spaces of finite type by means of an associated finite structural invariant is reviewed. It is shown that a topological space is homeomorphic with the adherence of a regular language if and only if it is zero-dimensional compact metrizable and of finite type. The structural invariant of the adherence of a regular language is algorithmically constructiole from any automaton recognizing the language. Comparing these invariants provides a procedure for deciding homeomorphism of adherences for regular languages.


Topological Space Closed Subset Finite Type Regular Language Cardinal Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Boasson and M. Nivat, Adherences of Languages, Journal of Computer and System Sciences, 20 (1980) 285–309.Google Scholar
  2. 2.
    P.R. Halmos, Lectures on Boolean Algebras, D. Van Nostrand, Princeton, New Jersey, U.S.A., 1963.Google Scholar
  3. 3.
    T.Head, The Topological Structure of Adherences of Regular Languages, R.A.I.R.O., Informatique Theorique, (submitted).Google Scholar
  4. 4.
    J.G. Hocking and G.S. Young, Topology, Addison-Wesley, Reading, Mass., U.S.A., 1961.Google Scholar
  5. 5.
    P.J. Johnstone, Stone Spaces, Cambridge Univ. Press, Cambridge, England, 1982.Google Scholar
  6. 6.
    R. McNaughton and S. Papert,Counter-Free Automata, M.I.T. Press, Cambridge, Mass., U.S.A., 1971.Google Scholar
  7. 7.
    R.S. Pierce, Existence and Uniqueness Theorems for Extensions of Zero-dimensional Metric Spaces, Transactions of the Amer. Math. Soc., 148 (1970) 1–21.Google Scholar
  8. 8.
    R.S.Pierce, Compact zero-dimensional metric spaces of finite type, Memoirs of the American Mathematical Society, No.130, Providence, Rhode Island, U.S.A., 1972.Google Scholar
  9. 9.
    R.S.Pierce, Countable Boolean Algebras, to appear in: D.Monk and S.Koppelberg, Eds., Handbook of Boolean Algebra, North Holland Pub. Co., Amsterdam, (to appear).Google Scholar
  10. 10.
    S. Willard, General Topology, Addison-Wesley, Reading, Mass., U.S.A., 1970.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1985

Authors and Affiliations

  • Tom Head
    • 1
  1. 1.Dept. of Mathematical SciencesUniv. of AlaskaFairbanksUSA

Personalised recommendations